Pennsylvania, 2004

Flood in Pennsylvania, April 13 to 14, 2004

April 13 to 14, 2004 · NWS PBZ · 1 event in 1 county or zone

Basements and roads flooded in Latrobe, Ligonier, and Mt Pleasant. By 630 PM EDT, Jacobs Creek flooded near Smithton.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Basements and roads flooded in Latrobe, Ligonier, and Mt Pleasant. By 630 PM EDT, Jacobs Creek flooded near Smithton. By 5 AM EDT 14th, Route 381 was flooded near Ligonier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 13, 1:50 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 13, 1:50 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT TUE APR 13 2004

.DISCUSSION...

IN SHORT-TERM, MORNING ETA AND GFS RUNS CONTINUE TO SHOW THE PRESENT
BURST OF HEAVIER RAIN MOVING NORTHWARD OUT OF THE UPPER OHIO VALLEY
THIS EVENING. THEN AS THE ASSOCIATED DEEP LOW CENTER MOVES THROUGH
NEXT LATE TONIGHT, THE ENSUING COLD CONVEYOR BELT WRAP-AROUND
PRECIPITATION WILL MOVE ACROSS THE UPPER OHIO VALLEY WEDNESDAY.

CONSEQUENTLY WILL KEEP FLOOD WATCH INTACT THROUGH 10 PM TONIGHT. AS
RAIN LESSENS, FOG WILL FORM IN SOME LOCATIONS, ALTHOUGH THERE SHOULD
BE ENOUGH WIND TO PRECLUDE WIDESPREAD POOR VISIBILITIES. ON
WEDNESDAY MORNING, COLDER LOWLEVEL TEMPERATURES GIVE THE POTENTIAL
FOR WET SNOWFALL, AS HAS OCCURRED IN KENTUCKY, BUT APPEARS
INSUFFICIENT TO MENTION AT THIS POINT. BY WEDNESDAY NIGHT, ONLY A
CHANCE THAT RAIN SHOWERS WILL LINGER.

NEXT PRECIPITATION OPPORTUNITY COULD BE FRIDAY, AS GFS SHOWS SOME
LOWLEVEL JET-RELATED LIFT MOVING ACROSS NORTHWEST PA. ETA DID NOT
SHOW THIS, SO FOR CONTINUITY KEPT IT DRY AND PARTLY CLOUDY.

FOR LONG-TERM, EXTENDED GFS SHOWS A FRONTAL SYSTEM MAY BRING A BAND
OF SHOWERS ABOUT MONDAY.

WITH UPPER FLOW BECOMING MORE SOUTHWESTERLY LATER THIS WEEK, EXPECT
TEMPERATURES TO BECOME MILD AS SHOWN BY GFS MOS.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES
PAZ013>014...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

GIORDANO
Hazardous weather outlook, Apr 13, 4:46 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 AM EDT TUE APR 13 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-131137-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
538 AM EDT TUE APR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

RAIN MAY BE HEAVY AT TIMES ACROSS THE REGION TODAY THROUGH EARLY
TONIGHT. A FLOOD WATCH HAS BEEN POSTED FROM 10 AM UNTIL 10 PM TODAY
FOR WESTERN PENNSYLVANIA MAINLY SOUTH OF I-80...EASTERN CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
RAIN MAY BE HEAVY ENOUGH TO CAUSE FLOODING OF STREAMS AND CREEKS.

THUNDERSTORMS ARE ALSO POSSIBLE TODAY AND THIS EVENING MAINLY SOUTH
OF I-70.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

Event by event

1 flood. Local standard time, as filed.

Flood, Westmoreland

When
April 13, 3:24 PM EST to April 14, 6:00 AM EST
Where
Westmoreland forecast zone
Reported by
EMERGENCY MANAGER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387531.